Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Huntsville, AL

April 19, 2006Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 19, 2006, 9:36 AM CDT for Jackson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2006, 9:36 AM CDT (14:36 UTC)
Expired
Apr 19, 2006, 10:00 AM CDT
In force
24 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:27 AM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Apr 19, 2:27 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 AM CDT WED APR 19 2006

.SHORT TERM...THROUGH FRIDAY...
SO FAR SO GOOD ON THE RADAR SCOPES THIS MORNING...WITH BOTH GWX AND
HTX 88-DS SHOWING FAIRLY QUIET CONDITIONS. A BAND OF MID-LVL CLOUDS
HAS EVOLVED INTO A FEW SHRA AS IT MOVES INTO MORE UNSTABLE AIR...
INDICATED BY A LOW-LVL THETA-E RIDGE IN PLACE ACROSS AL. EARLY AM
SFC ANALYSIS SHOWS LOW PRESSURE CENTERED NEAR KPAH...A STRONG COLD
FRONT EXTENDING SW FROM THE FRONT TO NEAR KDFW...AND A WARM FRONT
EXTENDING ACROSS KY THEN SOUTH ALONG THE AL-GA STATE LINE. THIS
FRONT WILL PLAY A MAJOR ROLE IN TODAYS FCST AS IT DID LAST NIGHT.

WILL HAVE TO GET OUR SUMMER FORECASTING CAPS ON...WITH A HIGHLY
UNSTABLE VERY SUMMER-LIKE PATTERN EXPECTED THRU FRIDAY. EXPECT SCTD
SHRA/TSRA TO ERUPT NEARLY EVERY AFTN...ESPECIALLY TODAY AND FRIDAY.
MESOSCALE FOCUSING MECHANISMS WILL BE THE DOMINANT ISSUE TODAY
PENDING OUTFLOWS FROM LAST NIGHTS SVR CONVECTION AND THE FRONT NEAR
THE GA/AL LINE. MODEL CAPES ARE PROGGED TO GO THRU THE ROOF /IN THE
3-5 KJ/KG RANGE/ ANTICIPATING TEMPS NEAR 90 AND DEWPTS 65-70. THE
DEWPTS MAY BE A TAD HIGH SINCE WE HAVE MIXED OUT SOME LLVL MOISTURE
MOST DAYS THIS WEEK BUT TEMPS LOOK RIGHT ON TARGET. WILL GO A DEGREE
OR TWO ABOVE MOS AND MENTION NEAR RECORD HIGHS IN THE ZFP AGAIN /HSV
RECORD 92/1925...MSL 90/1917/. ASSUMING TSRA DO DEVELOP...CONDITIONS
CONTINUE TO LOOK FAVORABLE FOR ISOLD SVR WITH LG HAIL/DMG WINDS THE
MAIN THREATS. TORNADOES ARE DOUBTFUL WITH UNIDIRECTIONAL FLOW AND
MINIMAL SPEED SHEAR...BUT CANT BE RULED OUT NEAR THE WARM FRONT
WHERE SRH WILL BE ENHANCED. ERN/NRN SECTIONS OF THE CWFA LOOK TO BE
FAVORED AREAS FOR DEVELOPMENT CONSIDERING THE BOUNDARIES MENTIONED
ABOVE AND WILL SHOW THIS WITH POPS...GOING 30-50 PCT AS A 1ST GUESS.

AGAIN MUCH LIKE SUMMER...EXPECT TO SEE SOME CONVECTION LINGER INTO
THE EVENING HOURS...BUT SUNSET SHOULD SEE STABILIZATION AND A DROP
IN ACTIVITY FOR MOST AREAS. A FEW SHRA/TSRA WILL STILL BE POSSIBLE
OVERNIGHT AND WILL ALLOW FOR THIS IN THE GRIDS. WILL GO FAIRLY
CONSERVATIVE WITH LOWS BOTH TONIGHT AND THU NIGHT SINCE ATMOSPHERE
MAY GET WORKED OVER...BUT EXPECT UNSEASONABLY WARM/MUGGY NIGHTS TO
CONTINUE AND WILL TREND ABOVE/ON THE WARM SIDE OF GUIDANCE.

FRIDAY LOOKS LIKE THE BEST CHANCE OF PCPN WITH A STILL-UNSTABLE
AIRMASS AND AN APPROACHING COLD FRONT. HAVE GONE WITH 50 POPS FOR
NOW BUT MAY RAISE THEM TO LIKELY BEFORE ISSUANCE. THURSDAY APPEARS
TO BE MORE UNCERTAIN...WITH MESOSCALE BOUNDARIES AGAIN LIKELY TO
DICTATE COVERAGE AND FAVORED AREAS. BOTH NAM AND GFS DEPICT A WEAK
MID-LVL SHORTWAVE MOVING THROUGH THE AREA. 12KM NAM ATTEMPTS TO
MODEL THIS SCTD ACTIVITY BUT PROBABLY SHOWS TOO MUCH CLOUD COVER...
WHILE THE NASA WRF INTERESTINGLY LIMITS PCPN TO THE GULF COAST.
TOUGH TO IGNORE THE UNSTABLE AIRMASS...AND WILL RAISE TO 30
POPS...BUT ITS TOO EARLY TO GET ANY MORE SPECIFIC THAN THAT. IN
TRYING TO MODEL THE SCTD CONVECTION...MODELS HOLD ON TO TOO MUCH
CLOUD COVER AND SHOW MUCH COOLER TEMPS FOR THURSDAY. MODELS HAVE
BEEN TOO COOL THROUGHOUT THIS HEAT WAVE AND BELIEVE THEY ARE
OVERDOING CLOUD COVER THU...SO WILL TREND 4-5 DEGREES ABOVE GUIDANCE
FOR HIGHS. MORE WIDESPREAD CLOUDINESS AND SLIGHTLY COOLER TEMPS LOOK
MORE REASONABLE ON FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
FRONT SHOULD FINALLY MOVE THROUGH THE AREA BY SATURDAY MORNING...
THOUGH THE MAIN CUTOFF LOW OVER THE UPPER MIDWEST/GREAT LAKES WILL
BE SLOWER TO MOVE OUT. A SECONDARY TROUGH/COLD FRONT WILL MOVE INTO
THE AREA SUNDAY NIGHT BRINGING ANOTHER LOW CHANCE FOR RAIN...BUT THE
FRONT WILL STALL OUT NEAR THE AREA MONDAY...PLACING THE AREA IN
ANOTHER UNSETTLED PATTERN WITH LOW POPS CONTINUING INTO TUESDAY.
TEMPS SHOULD RETURN A LITTLE CLOSER TO NORMAL...WITH NO INDICATIONS
OF ANOTHER HEAT WAVE LIKE THIS ONE.

ALL IN ALL EXTENDED LOOKED PRETTY GOOD. MADE ONLY SOME CHANGES TO
POPS IN LINE WITH NEW DATA.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    90  65  85  64 /  40  20  30  20
SHOALS        91  65  85  63 /  40  20  30  20
CULLMAN APT   88  63  85  64 /  30  20  30  20
FAYETTEVILLE  88  63  84  63 /  50  30  30  20
FORT PAYNE    86  65  85  62 /  50  30  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Apr 19, 5:00 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED APR 19 2006

ALZ001>010-016-TNZ076-096-097-191800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE AREA WILL BE IN AN UNSTABLE WARM SECTOR WITH A COLD FRONT TO
THE WEST OVER THE MID-MISSISSIPPI VALLEY...AND A WARM FRONT TO THE
EAST NEAR THE GEORGIA BORDER.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

DUE TO THE PROXIMITY OF THE WARM FRONT...THUNDERSTORMS MAY TEND TO
FOCUS MORE IN NORTHEAST ALABAMA NEAR THE GEORGIA BORDER AND OVER
PARTS OF SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE AREA WILL REMAIN IN THE WARM SECTOR THURSDAY WITH SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.

THE COLD FRONT WILL PUSH INTO THE AREA ON FRIDAY...BRINGING AN
INCREASED CHANCE FOR RAIN BUT ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Apr 19, 8:49 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
849 AM CDT WED APR 19 2006

TNZ097-191405-
FRANKLIN-
849 AM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN FRANKLIN COUNTY UNTIL 905
AM CDT...

AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WINCHESTER...MOVING
SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  SEWANEE.
  ST. ANDREWS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:21 AM CDTSevere Thunderstorm WarningHUNJackson37 min
Apr 19, 11:37 AM CDTSevere Thunderstorm WarningHUNDeKalb38 min
Apr 19, 12:34 PM CDTSevere Thunderstorm WarningHUNDeKalb24 min
Apr 19, 1:21 PM CDTSevere Thunderstorm WarningHUNDeKalb24 min
Apr 19, 2:31 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan44 min
Apr 19, 3:12 PM CDTSevere Thunderstorm WarningHUNDeKalb48 min
Apr 19, 3:58 PM CDTSevere Thunderstorm WarningHUNDeKalb43 min
Apr 19, 4:23 PM CDTSevere Thunderstorm WarningHUNCullman52 min
Apr 19, 5:06 PM CDTSevere Thunderstorm WarningHUNMarshall39 min
Apr 19, 5:09 PM CDTSevere Thunderstorm WarningHUNCullman51 min
Apr 19, 5:53 PM CDTSevere Thunderstorm WarningHUNMarshall52 min
Apr 19, 5:57 PM CDTSevere Thunderstorm WarningHUNCullman48 min
Apr 19, 6:23 PM CDTSevere Thunderstorm WarningHUNMadison52 min
Apr 19, 6:54 PM CDTSevere Thunderstorm WarningHUNJackson51 min
Apr 19, 6:58 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Apr 19, 10:36 AM CDTSevere Thunderstorm WarningHUNLincoln20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.